A paradoxical effect is a reaction that a patient has to the administration of a medication that is the opposite of what was intended by the physician. A paradoxical effect can take place when the medication makes a condition worse rather than treating it or when a patient exhibits a side effect that is caused by the medication that has no relation to what the medication is supposed to accomplish.
An example of a paradoxical effect or reaction is when a patient taking benzodiazepine, intended to relax or mildly sedate, experiences excessive talkativeness, excitement and increased movement. According to the National Center for Biotechnology Information, paradoxical effects present themselves in approximately 1 percent of patients taking benzodiazepine. Paradoxical reactions are often difficult for doctors to diagnose because they are unpredictable. According to the International Journal for Infectious Diseases, tuberculosis patients who exhibit a paradoxical reaction to treatment show a worsening or development of new tuberculosis lesions rather than a lessening of them.
To combat a paradoxical effect, doctors must first determine why the medication produces the reaction, whether it is the medication itself or the person who is being treated, and then figure out how to counteract the symptoms so the medication works in the way it is intended. In some cases it may be necessary to assign a new medication to the patient. With the tuberculosis patients, the attending physicians used corticosteroids to counteract the paradoxical effects the patients experienced.